Managing the S/E of HIV treatment
Jul 2, 2006
My sister has recently been diagnosed with HIV. Her CD4 count is 189. The protocol in South Africa requires that a patient is started on ART when the CD4 falls below 200. She had recently been started on a regimen of Zidovudine, Lamivudine and Efavirenz. Two weeks into her treatment she has developed erythema multiforme on the extensor surfaces of all her limbs. Two days prior to that, she had nausea and vomited, post-prundially. The nausea and vomiting subsided without any treatment. She was subsequently prescribed Prednisone 20 mg bd, Hydrocortisone creame and an anti-histamine (Receptizone) to manage her Sx. My question to you is, do you continue to prescribe the same ART's or do you take monthly blood results to determine whether the patient is in Lactic acidosis, has developed Hepatitis or bone marrow suppression before changing the drug regimen? Would it be advisable to take a biopsy to determine whether the patient has developed Steven-Johnson syndrome as a result of the use of AZT? Would you also advice that treatment is immediately changed to D4T, 3TC and Efavirenz or should I continue treating the symptoms before changing the drug regimen?
Response from Dr. Henry
Erythema multiforme would generally be more often due to the efavirenz than zidovudine. Often efforts are made to treat through the rashes/skin problems seen with efavirenz,. Nevirapine is not an attractive option as an alternative to efavirenz (usually would consider a protease inhibitor but that might not be available in South Africa. A skin biopsy may provide some guidance. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Risk Of Getting HIV From Cut On Hand?
- Can HIV Be Transmitted Through Blowjob From A Prostitute?
- Itchy Red Spots After Drinking After Someone Sign Of HIV AIDS
- Pain In Balls After Anal Sex Sign Of HIV AIDS
- Can Oral Thrush Cause Burning Sensation?
- Over The Counter Products That Test For Vaginal Infections
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.